Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 173, NWS State College, PA

July 22, 2011Adams County, Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 22, 2011, 4:02 PM EDT for Adams County, Lancaster County, York County, Pennsylvania. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 4:02 PM EDT (20:02 UTC)
Expired
Jul 22, 2011, 5:00 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Adams County, PA, Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 121 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:07 PM EDTTSTM WND DMGMaple Grove, PATREES AND WIRES REPORTED DOWN IN PARADISE TWP.
Jul 22, 4:22 PM EDTTSTM WND DMGSpring Grove, PATREES DOWN ON WIRES AT SOUTH LAKE RD AND OLD HANOVER RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2345 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS51 KCTP 222002
SVRCTP
PAC001-071-133-222100-
/O.NEW.KCTP.SV.W.0173.110722T2002Z-110722T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTH CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOUTHERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 500 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR SPRING GROVE...MOVING EAST
  AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOMASVILLE AROUND 420 PM EDT...
  SPRING GROVE AROUND 425 PM EDT...
  CODORUS AROUND 455 PM EDT...
  JACOBUS AND GLEN ROCK AROUND 500 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 3998 7701 3991 7621 3972 7612 3972 7701
TIME...MOT...LOC 2002Z 281DEG 6KT 3988 7692

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:47 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 22, 3:47 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 PM EDT FRI JUL 22 2011

.SYNOPSIS...
A SUBTROPICAL RIDGE OF HIGH PRESSURE COVERING MUCH OF THE LOWER
48 WILL KEEP THE TEMPERATURES WELL ABOVE NORMAL THIS WEEKEND.
TEMPERATURES WILL SLOWLY DECREASE TO NEAR NORMALS THROUGH THE NEXT
FEW DAYS AS AN UPPER LEVEL TROUGH DIPS DOWN OVER THE NORTHEASTERN
UNITED STATES. THE HEAT WILL BUILD AGAIN DURING THE MIDDLE OF THE
WEEK AS THE HIGH PRESSURE RETURNS FROM THE WEST.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
THIS IS ABOUT AS HOT AS IT GETS IN CENTRAL PA THIS AFTERNOON.
HEAT INDEX VALUES RAISED A TAD IN SE ZONES WITH 115 DEGREE HI
VALUES POSSIBLE IN HARRISBURG...YORK AND LANCASTER. DRIER DPS SEEN
IN CENTRAL PA WHERE STATE COLLEGE...CLEARFIELD AND ALTOON HAVE
DROPPED INTO THE UPPER 50S TO MID 60S. THIS HAS ALLOWED THE
TEMPERATURES TO RISE A COUPLE DEGREES MORE THEN FORECAST /THOUGH
HEAT INDEX VALUES HAVE SLACKED SLIGHTLY/. STATE COLLEGE WILL LIKELY FLIRT
WITH ITS ALL TIME HIGH OF 102 DEGREES THIS AFTEROON. RADAR SHOWING
INCREASING CELLS ACROSS PA/MD BORDER AND SOME OF THESE STORMS LOOK
QUITE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
REMANT CONVECTION TO THE WEST WILL APPROACH WESTERN CWA THIS
EVENING AND OVERNIGHT. WILL HAVE SLIGHT CHANCE POPS BUT BIGGEST
IMPACT WILL BE TO KEEP TEMPERATURES VERY WARM OVERNIGHT. THERMAL
RIDGE SHOULD SLIDE EAST OF CWA ON SATURDAY PROVIDING SOME RELIEF
BUT STILL A VERY HOT SUMMER DAY ONCE AGAIN. SMALL CHANCE STORMS
WILL CONTINUE IN THE FORECAST AS WELL. WITH HIGH PWATS OF 2+ STD
ABOVE AVERAGE ANY OF THESE CELLS WILL PUT DOWN SOME HEAVY RAIN. WILL
KEEP HEAT ADVISORIES/WARNINGS IN PLACE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AN UPPER LEVEL TROUGH BRIEFLY AMPLIFIES SWD FROM SE CANADA INTO
THE MID ATLC STATES...BRINGING A BREAK IN THE HIGH HEAT. SOMEWHAT
COOLER AND NOTICEABLY LESS HUMID AIR SLIDES IN FOR MON/TUE AS
TEMPS SLIP BACK CLOSE TO NORMAL. FRONTAL BOUNDARY MAY STAY JUST
OFF TO THE SOUTH ON MONDAY...BUT WILL BRING CHANCE FOR SCT TSTMS
SAT/SUN/MON...BUT WILL PROVIDE ONLY LIMITED RELIEF TO ONGOING DRY
CONDITIONS.

WARM FRONT RETURNS FROM THE OHIO VALLEY IN WAKE OF TROUGH LIFTING
TO THE NE BY MIDWEEK...SO THE RELIEF FROM THE HEAT/HUMIDITY MAY
ONLY BE TEMPORARY. ANOTHER SURGE OF HIGH HEAT IS FORECAST BEHIND
THAT FRONT FOR LATE NEXT WEEK INTO THE WEEKEND. AT THE
LEAST...TEMPS WILL RETURN TO NOTICEABLY ABOVE NORMAL LEVELS. PRECIP
CHANCES REMAIN LOW THROUGH THE END OF THE MONTH.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL MAINTAIN THE TRANQUIL WEATHER AND LIGHT WINDS. VFR
CONDS SHOULD PREVAIL ACROSS MOST OF THE AREA. HOWEVER...HAZE
COULD HOLD VSBYS BTWN 5-9SM ACROSS THE REGION. ISOLATED MVFR/IFR
CONDITIONS ARE POSSIBLE ACROSS THE S TIER... AS SPOTTY SHRA/TSRA
MOVE ACROSS THE AREA.

BRIEF MVFR CONDITIONS ARE ALSO POSSIBLE IN THE EARLY SATURDAY MORNING
HOURS ACROSS THE REGION AS HAZY CONDITIONS PERSIST.

OUTLOOK...
SAT-SUN...SCT PM TSRA IMPACTS POSSIBLE.
MON...PM TSRA IMPACTS POSSIBLE.
TUE...NO SIG WX EXPECTED.

&&

.CLIMATE...
RECORD HIGHS AT HARRISBURG /MDT/ AND WILLIAMSPORT /IPT/ FOR JULY
22-23...

..MDT..
101 7/22 1926
101 7/23 1999

..IPT..
100 7/22 1926
 99 7/23 1955

THE PROLONGED STRETCH OF HOT TEMPERATURES ABOVE 90F COULD RANK
IN THE TOP 5 ALL-TIME FOR CONSECUTIVE DAYS >90F AT BOTH SITES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR PAZ027-
028-036-045-046-049>053-056>059-063>066.
HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR PAZ019-
025>028-034>036-045-046-049>053-056>059-063>066.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ012-018-019-
025-026-034-035-041-042.

&&

SYNOPSIS...ROSS
NEAR TERM...ROSS
SHORT TERM...ROSS
LONG TERM...DANGELO/RXR
AVIATION...GARTNER/COLBERT
CLIMATE...
Hazardous weather outlook, Jul 22, 4:09 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 AM EDT FRI JUL 22 2011

PAZ012-018-041-042-230815-
NORTHERN CLINTON-NORTHERN CENTRE-NORTHERN LYCOMING-SULLIVAN-
409 AM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-017-024-033-037-230815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-TIOGA-
409 AM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-036-045-046-049>053-056>059-063>066-230815-
MIFFLIN-JUNIATA-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
409 AM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ019-025-026-034-035-230815-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-BEDFORD-FULTON-
409 AM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 2:48 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT FRI JUL 22 2011

PAZ036-064-221945-
ADAMS PA-FRANKLIN PA-
248 PM EDT FRI JUL 22 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FRANKLIN AND
WEST CENTRAL ADAMS COUNTIES...

AT 244 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM MONT
ALTO TO CLAYLICK TO LINEBURG...MOVING NORTHEAST AT 10 MPH.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR MONT ALTO AROUND 310 PM...MARION AROUND 330
PM AND CASHTOWN AROUND 350 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 1 AND 15.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

LAT...LON 3977 7806 3992 7769 3994 7714 3971 7750
      3972 7809

FORECASTER: CR/EC
Special weather statement, Jul 22, 3:38 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT FRI JUL 22 2011

PAZ065-066-222015-
LANCASTER PA-YORK PA-
338 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LANCASTER AND
SOUTHEASTERN YORK COUNTIES...

AT 332 PM EDT...A STRONG THUNDERSTORM WAS NEAR GLEN ROCK...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL BE NEAR STEWARTSTOWN AROUND 350 PM...BROGUE
AROUND 400 PM...SHENKS FERRY AROUND 410 PM AND FAWN GROVE AROUND 420
PM.

LAT...LON 3978 7687 3998 7669 3990 7623 3971 7635
      3972 7673

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:08 AM EDTHeat AdvisoryCTPAdams, Bedford, Blair, Centre, Clinton, Columbia and 17 more40 hr
Jul 22, 2:48 PM EDTSpecial Weather StatementCTPFranklin57 min
Jul 22, 3:38 PM EDTSpecial Weather StatementCTPYork37 min
Jul 22, 4:34 PM EDTSevere Thunderstorm WarningCTPLancaster, York36 min
Jul 22, 7:32 PM EDTSevere Thunderstorm WarningCTPBedford34 min
Jul 22, 7:54 PM EDTSpecial Weather StatementCTPSomerset36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.